England

Further death linked to 'deadly heroin batches'

Syringe and heroin powder - generic Image copyright Science Photo Library
Image caption A warning of "deadly batches" of Heroin was issued after a number of deaths in Hull, Barnsley, and in Leeds and Normanton, in West Yorkshire

Police have issued a further warning to heroin users after the death of a 43-year-old man in West Yorkshire.

It is thought he may have taken heroin - cut with either fentanyl or carfentanyl - both massively more potent than street heroin.

The force said the man was found unresponsive at a house in the village of Fitzwilliam near Wakefield on Sunday, but he died later in hospital.

A 43-year-old man has been arrested in connection with his death.

More on this and other local stories from across Yorkshire

Det Ch Insp Stuart Spencer, from West Yorkshire Police, said: "We are strongly urging those people who regularly use heroin, and particularly those who purchase their drugs via street suppliers, to be extremely cautious in relation to what they are taking."

A warning of "deadly batches" of the drug was issued after a number of deaths in Hull, Barnsley, and in Leeds and Normanton, in West Yorkshire.

In March, Cleveland Police linked six deaths connected to a batch of heroin in Stockton-on-Tees.

Last week, a joint police and National Crime Agency operation targeted a laboratory in West Yorkshire suspected of producing fentanyl and carfentanyl.

Six people were arrested and subsequently bailed until 16 May as a result of the raid, in the Morley area of Leeds.

The NCA said it has led to fears "the substances could have been distributed to drug dealers across a much wider area and that drug users in other regions are now also at risk".

In a direct appeal to dealers, Tony Saggers, from the NCA, said: "If you have invested in fentanyl to mix with heroin or other drugs, please stop immediately and reduce the risk that more people will die."

Painkiller fentanyl hit the headlines after it was linked to the death of US singer Prince, and is considered to be 50 times more potent than heroin according to America's Drug Enforcement Agency (DEA).

Fentanyl and carfentanyl

  • Fentanyl, known by the street names 'drop dead' and 'serial killer' in the US, is an extremely strong painkiller
  • Typical symptoms of a fentanyl overdose include slow and difficult breathing, nausea and vomiting, dizziness and increased blood pressure
  • Reports claim fentanyl is appealing to those involved in the supply of Class A drugs as it can be made with easily available non-prescription ingredients
  • A report in the Washington Post said carfentanyl - used as a large animal tranquiliser - was the latest lethal addition to the heroin epidemic
  • It is a fentanyl-related substance, and is not approved for use in humans
  • A few grains can be lethal
  • Both substances are added to heroin and other drugs to give added potency

Related Topics

More on this story

Related Internet links

The BBC is not responsible for the content of external Internet sites